Tornadoes · United States · Mississippi · 2021
EF1 tornado, Luke to Oldham, Mississippi, August 21, 2021
From Luke to Oldham, this EF1 tornado ran 3.5 miles across Tishomingo County on August 21, 2021, touching down at 6:09 PM CDT and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 21, 2021
- Touchdown
- 6:09 PM CDT (23:09 UTC)
- Lifted
- 6:17 PM CDT (23:17 UTC)
- On the ground
- 8 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Tishomingo County
- Touchdown point
- 34.844, -88.213
- Lift-off point
- 34.803, -88.178
- Record number
- 2108211709-01
What the Weather Service recorded
A very hot, humid, and unstable airmass was in place across the Mid-South on August 21, 2021. A weak upper-level disturbance moving through northwest flow aloft provided enough lift to generate isolated thunderstorms across extreme Northeast Mississippi. One cell strengthened enough to produce two weak tornadoes across Tishomingo County.
The first observed damage was just west of the intersection of Highway 25 and Business Highway 25. The tornado moved south-southeast, uprooting or snapping numerous trees along its path. Several trees fell onto houses or storage buildings. The tornado was fairly disorganized early in its life but strengthened as it approached the center of Iuka. Several homes suffered roof damage, and storage buildings were damaged or destroyed. The tornado began weakening after it crossed Eastport street, and the last observed damage was south of Highway 172. Peak winds were estimated at 100 to 105 mph.
A brief tornado damaged trees along and near County Road 247 southeast of Iuka. peak winds were estimated at 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 21, 3:46 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 21, 3:46 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
346 PM CDT Sat Aug 21 2021
.DISCUSSION...
Not much on radar this afternoon after a rather busy night across
middle Tennessee. We expect a few more showers and storms to
develop over the region over the next several hours. After this
next round of showers this evening/tonight rain chances will
diminish over the next several days. It will be fairly dry over
the next several days. The heat will pick up over the Mid South
and heat advisories and possibly excessive heat warnings will be
needed over the next 2 to 3 days. A Heat Advisory has been issued
for tomorrow for the same areas as heat indices are expected to be
up to 110. As stated the upper ridge will be the driving factor
through mid week. The ridge will start breaking down over the
latter part of next week and rain chances will increase and the
heat will subside some. Expect the daily shower as storm chances
to increase for the latter half of the week. Otherwise, just a hot
summer pattern in store for the Mid South.
&&
.AVIATION...
Thunderstorm location and timing continues to be a challenge in
the 18Z TAF set and have opted for VCTS mention for now unless
short term trends suggest otherwise. Any afternoon convection is
anticipated to gradually diminish towards late evening. Patchy fog
will be possible late tonight at MKL,JBR,TUP with light south
winds becoming north tonight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lee AR-Phillips-
St. Francis.
Heat Advisory from noon to 8 PM CDT Sunday for Lee AR-Phillips-
St. Francis.
MO...None.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Heat Advisory from noon to 8 PM CDT Sunday for Coahoma-Quitman-
Tallahatchie-Tunica.
TN...None.
&&Hazardous weather outlook, Aug 21, 4:02 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 402 AM CDT Sat Aug 21 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-221100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 402 AM CDT Sat Aug 21 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Locally heavy rainfall is possible across the Mid-South today. Flash flooding will be possible, especially in urban and other poor drainage areas. Heat index values are forecast to top 105 degrees across portions of the Mississippi and Arkansas delta. This will increase the risk of heat-related illness. A Heat Advisory is in effect through 8 PM today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot and humid conditions will prevail across the Mid-South Sunday through the middle of next week. Heat index values are forecast to reach or exceed 105 degrees in many areas. Heat Advisories will likely be needed during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MJ
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
11.2 hours before the tornado, 160 km from the path. August 21, 2021.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -93 J/kg
- Surface CAPE
- 1245 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Little Rock, AR (KLZK), 00:00Z
0.8 hours after it, 160 km from the path. August 22, 2021.
- Mixed-layer CAPE
- 2308 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 4974 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Belmont (01M), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the touchdown began at 23:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of August 21, 2021
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.